Disclaimer – This is for informational purposes only. Always follow your hospital’s policies and procedures in these situations.
Atrial fibrillation is something many acute care nurses will deal with. It can be chronic or new-onset. It’s important for the new nurse to know what situation related to atrial fibrillation is a drop everything kind of situation. Let’s discuss!
Basic a fib definition
The atria are “fibrillating” – or they are quickly and irregularly quivering and not fully contracting. This is caused by irritable cells in the atria. Certain surgeries or procedures put patients at high risk for this complication. Cardiac surgery is a major factor, as as many as 30% of post-op cardiac surgery patients will flip into this rhythm. The reason this is so concerning is that when the atria are merely quivering and not giving you this full contraction, blood pools in the atria. When blood pools, it clots. And these clots can move and cause damage (pulmonary embolism, stroke, and so forth). “Controlled” afib is considered a heart rate less than 100 BPM. “Uncontrolled” afib is considered a heart rate above 100 BMP. This is also called “afib with RVR” or “afib with rapid ventricular response”. This is concerning and needs to be corrected to normal sinus rhythm (ideally), and if that’s not possible, bringing the heart rate down below 100. This risk for embolism is much higher with a rapid ventricular response. Therefore, if a patient is in afib with a heart rate over 100, typically the MD will want to address it quickly.
What to do
If you’re getting report and told they were in normal sinus rhythm (NSR) with a rate of 80 and you look at the monitor and see a irregular rhythm without P waves and a rate of 147, you should be concerned. If they are in controlled afib and it is new, take note, assess (get a full set of vitals) and call. That is a minimal freak-out situation. They need to know about it, but it’s not an emergency by any means. Also, look back at their telemetry and try to find the time they flipped, because he medical team will ask you! If they are in uncontrolled afib, this is now your priority. Whatever you were doing before can wait. Go look at your patient, see if they’re diaphoretic, sweaty, nauseated, etc. Get a blood pressure immediately. Take note of everything!
Nurse tip! Automated vital sign machines do not read afib correctly. If your patient flips into afib, go get a MANUAL BLOOD PRESSURE.
Once you have a fresh set of vitals, have their latest labs/meds available to you, call your NP/PA/doctor and let them know. Be ready for a bunch of new orders. Depending on their preference, the patient’s history, comorbitities, etc., they may do a synchronized cardioversion, a chemical cardioversion, or utilize medications to convert them. Again, it is all very situational so this cannot be strictly applied to everyone. Chances are, they’ll want Cardizem or Amiodarone (medications used to convert and the least invasive way to do so). These orders need to be put in STAT.
Now would be a great time for some teamwork! See if a coworker can grab an IV pump to prime your drip while you get your bolus, or vice versa. Time is a factor here, you don’t want them stroking out on you! Please refer to your hospital’s policies and procedures regarding these drips. Both typically come with a bolus, titration instructions, protocols for increased vital sign frequency, as well as when to notify the MD. Make sure you are documenting everything per policy! Make sure your patient is in bed and tell PT/OT that they’ll need to wait to see your patient until a later time if they happen to come by. You’re going to use your awesome nurse judgement and put them on an informal bed rest order for the time. (No, don’t call the doctor for an order, just tell them they can’t get out of bed until their heart rate is better.) The typical goal = conversion to normal sinus rhythm OR afib with a rate less than 100. If it has been over an hour and their heart rate is not consistently less than 120 and coming down (and your drip is maxed out), you will need to call for further orders. If they flipped into normal sinus rhythm, you fixed them! Good job!
Let’s say you’ve got their rhythm converted or rate controlled and it’s been there for a while. Be proactive and think about the next step for the patient. So if they’ve been on a Cardizem drip for two days and are doing fine, what are our plans to get off of the drip? We need to know if the medical team wants to transition them to some sort of oral agent or not. If so, you as the nurse will facilitate that process. Again – follow your policies and procedures but many times this includes giving an oral dose two hours before shutting the drip off.
More cardiac nursing resources
- Nursing Tips for Heparin and Coumadin Lab Monitoring
- Practical Patient Education for New-Onset Atrial Fibrillation
- NRSNG Cardiac Essentials Course
- NRSNG EKG Interpretation
- How to Interpret EKG’s Like a Boss
- If you like the NRSNG courses, check out the NRSNG Academy! You can get all these courses in the NRSNG Academy for just $1!
Need more in-depth cardiac info? Check out the Cardiac Nurse Crash Course brought to you by FreshRN® where we discuss essential topics like hest tube and arterial line care, cardiac nursing report for the ED/ICU/floor, CABG patient care, in-depth discussion on atrial fibrillation, diagnostics like stress tests and caths, and much more!